Alert archive / California / Freeze Warnings in 2014

Freeze Warning 4, NWS Los Angeles, CA

December 25, 2014Santa Barbara County, California

NWS Los Angeles, CA issued this freeze warning at Dec 25, 2014, 2:24 AM PST for Santa Barbara County, California. It took effect at Dec 26, 2014, 12:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2014, 2:24 AM PST (10:24 UTC)
In effect from
Dec 26, 2014, 12:00 AM PST
Expired
Dec 26, 2014, 2:11 PM PST
In force
14 hr
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this freeze warning went out at Dec 24, 8:05 PM PST, 6 hours 19 minutes earlier.

Area forecast discussion, Dec 24, 8:05 PM PST, 6 hours 19 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
805 PM PST WED DEC 24 2014

.SYNOPSIS...

A COLD LOW WILL ARRIVE THIS EVENING WITH BLUSTERY WINDS AND POSSIBLE
PRECIPITATION FOR THE MOUNTAINS AND CUYAMA VALLEY INTO CHRISTMAS. ON
FRIDAY...BREEZY OFFSHORE WINDS WILL BRING CLEAR SKIES INTO SATURDAY.
THE CLOUDS WILL INCREASE EARLY NEXT WEEK AS ANOTHER COLD LOW SLIDES
IN. TEMPERATURES FROM THURSDAY TO TUESDAY WILL BE NEAR NORMAL.

&&

.SHORT TERM (TODAY-SAT)...
LATEST SATELLITE SHOWS COLD FRONT IS ZIPPING ITS WAY SOUTH AND EAST
OUT OF THE DISTRICT EARLY THIS EVENING. PARTLY TO MOSTLY CLOUDY SKIES
BEHIND THE FRONT WITH SOME ISOLATED LIGHT SHOWERS OVER INTERIOR SLO
COUNTY THIS EVENING.

MAIN CONCERN FOR THE IMMEDIATE SHORT TERM CONTINUES TO BE THE GUSTY
NORTHERLY WINDS. WATER VAPOR IMAGERY SHOWS A LARGE AREA OF
SUBSIDENCE BEHIND THE FRONT THAT WILL MOVE OVER THE AREA TONIGHT
WHICH SHOULD SET THE STAGE FOR A WINDY CHRISTMAS EVE AND CHRISTMAS
DAY. QUICK LOOK AT INITIAL 00Z MODEL DATA INDICATES NOTHING TO
DEVIATE FROM CURRENT FORECAST THINKING. WARNING LEVEL GUSTS WILL
CONTINUE TO BE LIKELY ACROSS THE MOUNTAINS...AS WELL AS THE SBA
SOUTH COAST LATER THIS EVENING THROUGH CHRISTMAS MORNING. ELSEWHERE
ACROSS THE AREA...ADVISORY OR NEAR-ADVISORY LEVEL WINDS WILL DEVELOP.
SO...WILL LEAVE ALL CURRENT HIGH WIND WARNINGS/WIND ADVISORIES IN
PLACE AS IS.

OTHER CONCERN IN THE IMMEDIATE SHORT TERM WILL BE NORTH SLOPE
SHOWERS DUE TO NORTHERLY WINDS PILING UP MOISTURE OVER THESE AREAS.
CURRENT CHANCE POPS LOOK FINE OVERNIGHT/EARLY CHRISTMAS MORNING...AND
WITH SNOW LEVELS LIKELY TO DROP TO 4000 TO 5000 FEET...THERE STILL
IS THE POTENTIAL FOR SOME WINTRY IMPACTS TO THE MOUNTAIN PASSES. OF
SPECIAL CONCERN WILL CONTINUE TO BE THE I-5 CORRIDOR THROUGH THE
GRAPEVINE WHERE THE COMBO OF STRONG WINDS/SNOW SHOWERS/ICY ROADS
WILL MAKE FOR DANGEROUS DRIVING FOR HOLIDAY TRAVELLERS. A WINTER
WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THIS POTENTIALLY IMPACTFUL
SITUATION.

THE NORTH WINDS SHOULD DIE BY CHRISTMAS AFTERNOON AS THE FLOW BEGINS
TO TURN MORE NORTHEASTERLY. BASED ON INITIAL 00Z MODEL GUIDANCE...IT
STILL LOOKS LIKE SOME DEGREE OF NORTHEASTERLY FLOW THURSDAY NIGHT
THROUGH SATURDAY. WOULD NOT BE SURPRISING TO SEE WIND ADVISORIES FOR
THE USUAL NORTHEAST WIND-PRONE LOCATIONS ACROSS VENTURA AND LOS
ANGELES COUNTIES.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (SAT-TUE)...

STILL NOT A LOT OF CHANGE THROUGH SATURDAY WITH A TROUGH TO THE EAST
AND A RIDGE TO THE WEST SETTING UP NORTHWEST FLOW ALOFT...WITH
OFFSHORE FLOW AT THE SURFACE. FORECAST CONFIDENCE FOR SUNDAY THROUGH
TUESDAY GOES DOWNHILL. THE GFS AND ECMWF BOTH CONTINUE WAFFLE BACK
AND FORTH ON A STRONG CUTOFF LOW DEVELOPING SOMEWHERE NEAR THE GREAT
BASIN. THE 12Z RUNS OF BOTH MODELS ONCE AGAIN SHOW THIS STRONG
UPPER-LOW...BUT THE GFS BRINGS IT FURTHER WEST ON TUESDAY...WITH THE
CENTER OF THE UPPER LOW NEAR THE SOUTHERN TIP OF NEVADA BY TUESDAY
EVENING. THIS SCENARIO COULD RESULT IN A POWERFUL SANTA ANA EVENT
WITH A 1050 MB HIGH OVER THE INTERIOR WESTERN US. SEVERAL GFS
ENSEMBLE MEMBERS SHOW A SIMILAR IDEA...BUT THERE ARE LARGE
DIFFERENCES IN THE STRENGTH AND POSITION OF THE UPPER-LOW. FOR THIS
REASON...THE OFFICIAL FORECAST CALLS FOR LITTLE CHANGE
SUNDAY-TUESDAY...UNTIL THE MODELS GET A BETTER HANDLE ON THE
SITUATION.

&&

.AVIATION...24/2335Z...

AT 2305Z...THERE WAS NO MARINE INVERSION AT KLAX.

OVERALL...MAIN ISSUE FOR THE TAF PERIOD WILL BE GUSTY NORTHERLY
WINDS BEHIND A COLD FRONT. AS THE FRONT SWEEPS THROUGH THIS EVENING
GUSTY NORTHWEST TO NORTH WINDS WILL DEVELOP...AND CONTINUE THROUGH
THE DAY ON THURSDAY. JUST ABOUT EVERY TAF SITE WILL EXPERIENCE SOME
GUSTY NORTHERLY WINDS. THE NORTH WINDS COULD BE STRONG ENOUGH
OVERNIGHT TO IMPACT KLAX WITH CROSS WINDS AND EVEN SOME MDT LLWS AND
TURBULENCE.

FOR AREAS NORTH OF POINT CONCEPTION...THERE IS A CHANCE FOR A BRIEF
PERIOD OF MVFR CIGS ALONG THE FRONT.

KLAX...MODERATE CONFIDENCE IN 00Z TAF. THERE IS A 30% CHANCE OF MVFR
CIGS BETWEEN 04Z AND 12Z. AS FOR NORTHERLY WINDS...EXPECT WINDS TO
DEVELOP AROUND 08Z AND CONTINUE THROUGH THURSDAY MORNING. GUSTS IN
EXCESS OF 20 KNOTS ARE EXPECTED...AND THERE COULD BE MDT LLWS AND
TURBULENCE OVERNIGHT INTO THURSDAY MORNING.

KBUR...MODERATE CONFIDENCE IN 00Z TAF. THERE IS A 30% CHANCE OF MVFR
CIGS BETWEEN 04Z AND 12Z. MDT LLWS/TURBULENCE IS EXPECTED TO DEVELOP
AROUND 09Z AND CONTINUE THROUGH THURSDAY MORNING. THERE IS A 40%
CHANCE THAT THE NORTH WINDS COULD SURFACE AND PRODUCE NOTICEABLY
GUSTIER WINDS THAN THE CURRENT 7 KNOT FORECAST.

&&

.MARINE...24/800 PM PST...

FOR THE OUTER WATERS...HIGH CONFIDENCE IN GALE FORCE NORTHWEST WINDS
CONTINUING THROUGH THURSDAY AFTERNOON. FOR THURSDAY NIGHT THROUGH
SATURDAY...THE FLOW WILL TURN NORTH TO NORTHEAST. AT THIS TIME
THERE IS MODERATE CONFIDENCE IN WINDS REMAINING AT SMALL CRAFT
LEVELS THROUGH FRIDAY MORNING...THEN BELOW SMALL CRAFT LEVELS FRIDAY
AFTERNOON THROUGH SATURDAY.

FOR THE INNER WATERS...MODERATE CONFIDENCE IN GALE FORCE NORTHWEST
WINDS DEVELOPING LATE THIS EVENING...AND CONTINUING THROUGH TONIGHT
(ESPECIALLY ACROSS WESTERN SECTIONS). THE NORTHWEST WINDS WILL
DIMINISH TO SMALL CRAFT LEVELS THURSDAY MORNING...AND WILL CONTINUE
TO WEAKEN THURSDAY AFTERNOON. FOR THURSDAY NIGHT THROUGH SATURDAY
THE WINDS WILL SHIFT TO THE NORTHEAST. THERE IS A MODERATE CHANCE OF
THE NORTHEAST WINDS REACHING SMALL CRAFT LEVELS (ESPECIALLY FRIDAY
MORNING) NEAR SHORE FROM VENTURA SOUTH TO SANTA MONICA AS WELL AS
WATERS EAST OF CATALINA ISLAND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).

&&

PUBLIC...RAT
AVIATION/MARINE...RAT
SYNOPSIS...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 24, 6:00 AM PST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED DEC 24 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-251400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

STRONG WINDS WILL BRING HAZARDOUS DRIVING AND BOATING CONDITIONS TO
THE AREA CHRISTMAS MORNING. SNOW SHOWERS AS LOW AS 4000 FEET WILL
CREATE HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 12:07 PM PSTHard Freeze WarningLOXSanta Barbara26 hr
Dec 25, 12:07 PM PSTWind AdvisoryLOX51 hr

Nearby

Freeze Warnings in California, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.